Texas, 2002

Hail and Damaging Winds in Texas, April 13, 2002

April 13, 2002 · NWS OUN · 18 events in 4 counties and zones

13 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 3:35 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 3:35 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT SAT APR 13 2002

MAIN FOCUS THIS MORNING IS ON SEVERE POTENTIAL. SURFACE ANALYSES
ACKNOWLEDGE A N-S DEWPOINT GRADIENT INDICATING A SURFACE FRONT
VICINITY CENTRAL OK...BUT ANOTHER BOUNDARY LIES ACROSS N TX FROM
BETWEEN LBB-ABI E-WARD TO DFW AREA...THEN NE INTO AR. THIS BOUNDARY
SEPARATES MID-UPPER 60 TEMPS AND S-SE WINDS TO S FROM UPPER
50S-LOWER 60S AND E WINDS TO N. EXPECT MCS OVER PANHANDLES WILL ROLL
ESE ALONG THETA-E GRADIENT AND SET UP THE N TX BOUNDARY AS THE
PRIMARY SURFACE FRONT LATER TODAY. THIS COUPLED WITH ADDITIONAL
DEVELOPMENT FARTHER N...PER CURRENT TRENDS AND MODEL QPFS...SUGGEST
FAIRLY WIDESPREAD PRECIP TODAY THAT WOULD CLOBBER AT LEAST THE N
PARTS OF THE MODERATE RISK AREA WITH EITHER PRECIP/CONVECTION OR
RESIDUAL CLOUD COVER THEREFROM. 00Z AVN WANTS TO LIFT THE EFFECTIVE
BOUNDARY N INTO CENTRAL OK BY 18Z...BUT WE DO NOT SEE THIS
HAPPENING. LOW LEVEL WINDS CURRENTLY ARE WEAK ACROSS MOST OF TX AND
OK...AND WHILE THE SOUTHERLY FLOW SHOULD INCREASE TODAY IN RESPONSE
TO THE APPROACHING UPPER TROF...IT IS NOT LIKELY TO BE ENOUGH TO
DISPLACE THE GUNGE ACROSS MUCH OF THE CWA. MID-UPPER 60S SURFACE
DEWPOINTS PROGGED BY AVN ARE LIKELY TOO HIGH...WITH LOWER 60S
EXPECTED AT BEST ACROSS AREA BASED ON CURRENT SURFACE DEWPOINTS TO
S. BOTTOM LINE IS THAT WE THINK THE MAX SEVERE RISK WILL BE A BIT
FARTHER S...ACROSS S OK AND N TX...ALTHO THERE WILL BE SOME RISK OF
SEVERE AREAWIDE WITH MAIN THREAT ACROSS N BEING HAIL. HEAVY RAIN
ALSO POSSIBLE...WILL INSERT WORDING ACCORDINGLY.

POPS AT 100PCT TODAY ACROSS MOST OF NW OK WITH ONGOING ACTIVITY...
AND WILL PUSH MOST OF THE REST OF THE AREA TO AT OR NEAR CATEGORICAL
LEVELS. RATHER STEEP POP GRADIENT ACROSS SW ZONES AS S EDGE OF MCS
ACTIVITY MAY SWEEP THRU THE TX ZONES. POP GRADIENT TONIGHT WILL BE W
TO E AS UPPER TROF TRAVERSES AREA. WILL HANG ON TO SOME LOW POPS
EARLY SUN IN SOME OF THE E ZONES...OTHERWISE MOST AREAS SHOULD CLEAR
OUT BEHIND TROF AND END UP WITH A WARM AND PLEASANT DAY AS PATTERN
BEGINS TRANSITION TO A WESTERN-US LONGWAVE TROF. TEMPS WILL BE
MODELED AFTER THE MESOETA GRIDS EXCEPT FOR LOWERING THE DAYTIME
TEMPS TODAY TO ACCOUNT FOR CLOUDS/PRECIP.

NO CHANGES MADE BEYOND MON.

COORD W/ICT...TUL...FTW...THANKS.

FCSTID = 24
OKC   70  59  78  60 /  80  60  10   0
HBR   73  57  81  60 /  90  40  10   0
SPS   75  57  82  62 /  70  40  10   0
GAG   68  53  82  58 / 100  20  10   0
PNC   68  55  78  58 /  90  40  10   0
DUA   75  62  78  60 /  70  70  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 13, 6:10 AM CST, 44 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT SAT APR 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN OKLAHOMA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS NORTHERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM ERICK TO CHICKASHA TO
HOLDENVILLE. THE SLIGHT RISK AREA INCLUDES THE REST OF CENTRAL AND
NORTHERN OKLAHOMA NORTH OF THIS LINE.

TIMING...
SEVERE THUNDERSTORMS ARE IN PROGRESS AS OF 7 AM ACROSS PARTS OF
SOUTHWEST OKLAHOMA. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WILL BE THROUGH MIDDAY...AND AGAIN FROM MID AFTERNOON THROUGH LATE
EVENING.

IMPACTS...
DAMAGING HAIL UP TO 2.50 INCHES.
DAMAGING WIND GUSTS TO 65 MPH.
WEAK TORNADOES WILL BE POSSIBLE...MAINLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
ALREADY BE ACTIVATED ACROSS WESTERN NORTH TEXAS AND PARTS OF WESTERN
OKLAHOMA. SPOTTER GROUPS IN CENTRAL OKLAHOMA WILL LIKELY REQUIRE
ACTIVATION LATER THIS MORNING. GROUPS IN ALL PARTS OF OKLAHOMA AND
NORTH TEXAS SHOULD CONTINUE TO MONITOR CONDITIONS FOR POSSIBLE
REACTIVATION LATER THIS AFTERNOON OR EVENING.

DISCUSSION...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS OKLAHOMA
LATE TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...A COMPLEX OF STRONG
THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING RESULTING IN A
RISK OF SEVERE THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN THREAT. IF
THE CURRENT COMPLEX MOVES EAST OF THE AREA THIS AFTERNOON...AND
SKIES CLEAR TO ALLOW AFTERNOON HEATING...ANOTHER ROUND OF SEVERE
THUNDERSTORMS MAY DEVELOP OVER PARTS OF WESTERN OKLAHOMA AND NORTH
TEXAS BY AROUND MID AFTERNOON...MOVING EAST INTO CENTRAL OKLAHOMA
THIS EVENING.

THREAT TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 14.
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

The radar

The Altus AFB radar (KFDR), 48 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
April 13, 6:54 AM CST
Where
Wichita County, Burkburnett
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.100, -98.567

Hail, Wichita

When
April 13, 7:00 AM CST
Where
Wichita County, Burkburnett
Measured
1.75 in hail
Property damage
$20,000
Reported by
STORM CHASER
Coordinates
34.100, -98.567

Several mobile homes sustained broken windows on the northwest sides of Burkburnett, and several vehicles sustained minor damage.

Hail, Wichita

When
April 13, 7:02 AM CST
Where
Wichita County, Burkburnett
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.100, -98.567

Hail, Wilbarger

When
April 13, 7:20 AM CST
Where
Wilbarger County, 1 mi S of Odell
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.333, -99.417

Hail, Clay

When
April 13, 7:25 AM CST
Where
Clay County, 2 mi NW of Henrietta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -98.217

Hail, Clay

When
April 13, 7:43 AM CST
Where
Clay County, Petrolia
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.033, -98.233

Hail, Clay

When
April 13, 7:55 AM CST
Where
Clay County, 1 mi NE of Petrolia
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.050, -98.217

Hail, Clay

When
April 13, 8:20 AM CST
Where
Clay County, 5 mi E of Henrietta
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.817, -98.117

Hail was reported near Highways 82 and 1134.

Thunderstorm Wind, Wichita

When
April 13, 8:20 AM CST
Where
Wichita County, Iowa Park
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
33.950, -98.667

Hail, Wichita

When
April 13, 8:40 AM CST
Where
Wichita County, Wichita Falls
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail fell near Highways 369 and 287.

Thunderstorm Wind, Archer

When
April 13, 8:43 AM CST
Where
Archer County, Lake Kickapoo
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.650, -98.783

Hail, Wichita

When
April 13, 8:45 AM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail was reported on the northwest side of Wichita Falls, near Highway 287.

Hail, Clay

When
April 13, 9:00 AM CST
Where
Clay County, Petrolia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -98.233

Thunderstorm Wind, Archer

When
April 13, 9:05 AM CST
Where
Archer County, 1 mi SW of Archer City
Measured
56 kt (64 mph)
Reported by
GENERAL PUBLIC
Coordinates
33.583, -98.650

Thunderstorm Wind, Wichita

When
April 13, 9:06 AM CST
Where
Wichita County, Burkburnett
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -98.567

Several power poles were downed on the east side, and one power pole was downed on the south side. The roof of a metal building was blown off near Highway 240 and Daniels Road. The roof of a house was partially blown off on Highway 240.

Hail, Archer

When
April 13, 9:19 AM CST
Where
Archer County, 3 mi W of Archer City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.683

Hail was reported near Highway 210.

Thunderstorm Wind, Archer

When
April 13, 9:30 AM CST
Where
Archer County, Holliday
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.800, -98.700

The roof of a mobile home was blown off. Trees and powerlines were downed, and lights at a football stadium were blown over.

Hail, Clay

When
April 13, 10:00 AM CST
Where
Clay County, 2 mi NW of Henrietta
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.833, -98.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288632, 5288619, 5288633, 5288623, 5288635, 5288620, 5288625, 5288626, 5288627, 5288628, 5288629, 5288630, 5288618, 5288621, 5288634, 5288631, 5288622, 5288624.